Jump to content

Warning On Iodine Supplementation

iodine

  • You cannot reply to this topic
4 replies to this topic

#1
jpirving

jpirving

    Advanced Member

  • Members
  • PipPipPip
  • 63 posts
  • LocationPhiladelphia, PA, USA
Greetings.


I'd like to share a mildly harrowing experience and maybe get some feedback.


I ordered some J.Crow's Lugol's iodine, as I am sure many of you have. I took a drop about every 8 to 11 days, diluted in water for about two months along with (raw) apple cider vinegar with no ill effects.


However, three weeks ago I took a dose and within 20 minutes entered a state of iodine induced hyperthyroidism. It was not fun. My heart rate climbed about 10 bpm over normal, the veins in my temples and feet felt 'bloated' and I suffered through two days with no sleep. My heart cranked away like a motor so that I could feel it and I felt a strong sensation that my body was 'racing'. My mild hair loss, which had been in remission due to two years of paleo and four months on BPD, accelerated rapidly, with unusual amounts of hair in the shower and on my pillow.


My symptoms faded markedly on the third day and I had blood work done which confirms that my thyroid function was normal one week after the incident. Still, not fun, in fact it was scary.


I may be atypical in some way, or I may have been taking the Lugol's too often. Nevertheless, I thought I would share this with everyone. I will not be supplementing iodine again.

#2
Natlex

Natlex

    Advanced Member

  • Members
  • PipPipPip
  • 34 posts
From what I see about Iodine, it's important to start at small daily doses (something like 150mcg) and double it every 2-3 weeks or so until the desired amount.

Also, it seems to be very important to take a selenium supplement of around 200mcg when you take iodine. This makes sense to me since most natural sources of iodine (sea weed/sea food) usually have a lot of selenium too. I personally just ordered some iodine/selenium supplements... I wonder if it will have any changes...

#3
Nickat

Nickat

    Advanced Member

  • Members
  • PipPipPip
  • 957 posts

Sounds as though you had a reactive hypothroidism experience. Some people who are iodine-deficient have this but normally when high levels of dosages are used.  All I know it is something to do with thyroid hormone levels and how iodine is sucked up due to the lack of it in your body that causes this reaction. It returns back to normal after a week or so. It normally happens to people who have had an earlier disease of some nature too.

 

The other thought is that the body was detoxing and ridding itself of all the halogens before getting better. I believe plenty of water and unrefined salt might have been the best way forward at the time and reverting back to a lower dose if that was the case.

 

It is important to supplement with selenium 200mcg vitamin c 2000mg magnesium 400mgs and about 1/2 tsp unrefined salt in water per day. These all help with assisting and adding nutrients with the iodine you are taking. In any case always take iodine with food.

 

Hope that helps in some way. About to follow an iodine protocol too. You can see what happens here:

Potassium And Iodine With Selenium Or Potassium Iodine Alone?

#4
John Brisson

John Brisson

    The Legend Formerly Known as Ron Swanson

  • Members
  • PipPipPip
  • 2,076 posts
  • LocationHope Mills, N.C.

If you ever have a reactive hyperthyroidism attack from TOO much iodine get some carbs in you STAT. The increase in blood sugar will cause the iodine to be secreted and the thyroid to quiet down. Also nascent iodine is better and safer than lugols. You might have had some bromide toxicity as well.

 

http://healthwyze.or...ementation.html


My book Fix Your Gut, is offered on Amazon for $7.99.

 

I also offer coaching:  http://fixyourgut.co...ng-information/

 

Please join or like the Fix your Gut Facebook. Also please add me on twitter @FixYourGutJB.

 

http://www.fixyourgut.com

 


#5
Desp

Desp

    Advanced Member

  • Members
  • PipPipPip
  • 752 posts
  • LocationTexas

If you ever have a reactive hyperthyroidism attack from TOO much iodine get some carbs in you STAT. The increase in blood sugar will cause the iodine to be secreted and the thyroid to quiet down. Also nascent iodine is better and safer than lugols. You might have had some bromide toxicity as well.

 

http://healthwyze.org/index.php/component/content/article/54-iodine-supplementation.html

 

I read this article, the lady sounds like a total nut job!







0 user(s) are reading this topic

members, guests, anonymous users